I have been taking pain medication for 4 years now. It started out after I had my son. I saw how much energy it gave me and how much better my mood was and was hooked. If I had known how it grabs you with a death grip and doesn't let you go I would have never taken one pill. But that was then this is now. I usually take vicoden, anywhere from 10 to 40 mg every 4 hours. If I can find percaset of course Ill get those. I take it 3 times a day. I have to or I can't get out of bed. So what I'm trying to ask is how can I actually stop taking them. Only a few close people know I take it and I have tryed countless times to stop. But I always end up giving in and taking something. When I don't take it the withdraw is so so bad. I take over the counter meds for the pain but I have to go to work. I am a mother of three and a wife. I don't have a week to lay in bed writhing in pain. So I have the intence pain, my legs feel weird I think its restless leg syndrome? Every inch of my skin feels like a million spiders are walking on it and I sweat so badly that I have to change clothes. I have gotten through that for about 5 days. But then I don't have enough energy to even get up. More aless get myself and the kids ready. My mood is all over the place I'm crying then screaming. Is there anything I can do to make this a little easier. I will lose my job if I miss work so I'm no longer taking these to feel good I have to just to feel normal. I hate this and want to spot so badly but I just can't take the withdraw. I do know that I have depression issues as well as anxiety. I used to take wellbutrian and xannax. But I no longer have insurance, helpless. If anyone has any ideas on how I could actually get off this horrible medicine please help. Thank you!!!
Is there any way to stop taking pain meds without losing everything?
Added 10 Mar 2012:
First off I want to say thank you to everyone for all the help and most of all not judging me. I want to try to clear some things. I have been taking the meds for about 4 years now. I do usually take the vicoden. I also want to clarify that I take bout 40 mg 3 times a day. If I am getting low I can survive on about 20 mg 3 times a day. I also wanted to point out that when I have tryed to stop I do lower myself but apparently way too quickly. I wouls take say 20 mg 3 times a day and lower it ever day by 1\2 a pill. So once the week is out I'm done taking them. I take hot baths to help calm my legs. Thankfully I am prescribed xannax which halps with the moodieness. Thank u to everyone for all the helpful info!
9 Mar 2012
When you stopped taking the pain medication, how did you do it? You need to taper off VERY SLOWLY!!! Decrease your dose once every 3 days. Cut them in half... so instead of 4 pills at once, talk 3 1/2 for 3 days. I would also recommend you talk to your doctor about getting off the medication safely. Withdrawal is hard, many of us on here have gone thru it. The key is to do it slowly and preferably under a doctor's care.
Have you tried St. John's Wort for depression? It's over-the-counter. Also, many companies will provide medication for free or very cheaply if you don't have insurance. You need to go to the company's website. Also, a lot of doctor offices have samples they can give you for free.
I'm going to add you as a friend so if you want to ask me any questions, you can do it.
10 Mar 2012
It's not easy no matter how you do it, so first realize that. I wish you said how long you've been taking these pills. Is it years, and how many? The longer you been taking them the harder it is. If it's less than a year you might be able to do a Cold Turkey detox and be done with it. Usually the worst of CT lasts 10 days. You made 5, you had to go another 5 and the withdrawal symptoms (wds) should have stopped.
If you can't do a CT detox there are various ways to try and wean off. First of all, stick with Vicodin not Percocet. The wds from Percocet are much worse than with Vics. I think the best way to wean off is to start by taking many small doses throughout the day rather than 3 or 4 big doses. You should also get a memo pad and write down the time and what you take everyday. That way you know what you're taking. Let's assume you take 40 mg 3 times a day. That's 120 mg a day. If you have the 10 mg Vics start by taking 1 an hour, instead of 4 all at once. By doing this you make your body and mind get used to not feeling high. First figure out the daily dose, and then spread it out. Then cut the dose by 10% once a week. When you get down to about 40 mg a day you can cut the dose by 5% a week. This is one way to do a slow taper. You can't go too slowly, but you also don't go so fast as to be in full blown wds, like the ones you described.
It is best if a Doc helps you do this. There are several meds a Doc can give you to make the wds milder. These are Clonidine, Baclofen, Zofran, and Trazodone. The Baclofen really helps with the shakes. But you need a script for all these.
If all else fails then you need to go on Suboxone. Sub is not a miracle drug, but it feels like one when you're strung out. Suboxone has an opiate in in called Buprenorphine that is different than any other opiate. It doesn't cause a tolerance to develop to itself. It also blocks the effects of other opiates, especially their ability to make you high. Usually you have to stay on Sub 1 or 2 years and then it takes another year to taper off Sub. Unless you have been taking these pills at least 2 years I wouldn't be too quick to go on Sub. It is a long term drug.
These are your basic options. If you're really ready to quit, these are the choices. Once you choose one, me and other people here can continue to help you. But first you have to decide on how you will do it.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
i used pempre for 5 years and gain allot of wait i did not stop taking it has been three month going crazy with thr hat falsh, but my question is ...
1 answer • 30 Jul 2009
Back Pain - I have extreme lumbar pain from weight lifting, playing semi pro football and being rear
... ended on the highway at 50 mph. I have been taking pain meds to manage the intense pain I live with on a daily basis. If I stop taking my meds I ...
1 answer • 2 Aug 2009
I took my usual dose of lomotil and for some strange reason my pain medication didn't feel right
1 answer • 24 Jul 2014
Ever since I've been on Saphris, I'm super tired and depressed all the time, Dehabilitating, I'm losing jobs. My doctor said I could ...
2 answers • 21 Feb 2015